MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA SPORTMEDS INSTRUMENTS; CANNULATED SCREWDRIVER SHAFT T25

MEDACTA INTERNATIONAL SA SPORTMEDS INSTRUMENTS; CANNULATED SCREWDRIVER SHAFT T25
Model Number 05.05.10.0120
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 26 may 2025.Lot 2354341: (b)(4) items manufactured and released on 22-jan-2024.No anomalies found related to the problem.To date, three similar events have been reported on the same lot.
 
Event or Problem Description
The tip of the cannulated screwdriver shaft t25 broke during surgery.No pieces left in the patient.Back up used.
 
Event or Problem Description
The tip of the cannulated screwdriver shaft t25 was found broken by the surgeon prior to use.The surgeon reported clearly that none of the breakages happened during the surgery and in all cases the device arrived at the surgery already damaged.The surgeon is confident that the damage occurs during transportation to/from the sterilization center (20km kilometers away), during which the instruments are put all together in the trays, with any kind of protection or separation.After these cases, the surgeon is asking the sterilization center to put a protective cap on the instrument to avoid damage.In some cases (unknown which ones), the surgeon used the broken instrument to perform the surgery and in other cases he used a back-up.The surgeon confirmed that no fragment had been left in the patient.
 
Additional Manufacturer Narrative
This follow-up is to inform the fda of the new information received on 11 july 2025.A meeting was held with the surgeon, who reported that the breakage did not happen during surgery, and the cause is most likely related to transport conditions to and from the sterilization center.The damage was easily detected by the surgeon prior to use (as the implant must engage on the tip of the instrument).A reoccurrence of the observed failure mode is unlikely to cause death or serious injury.- updated event description (b5).- piece returned on 20 jun 2025.Visual inspection performed by r&d project manager: the distal tip of the screwdriver appeared to be broken.According to feedback from the surgeon, collected during a dedicated web call, the issue was not experienced during surgery, the device was already damaged prior to the procedure.The surgeon suggested that the most likely root cause is transportation to and from the sterilization center, which is external to the hospital.During transport, the instrument is placed in a generic tray together with other devices, without any protective measures.Considering the number of instruments on the market and the low occurrence rate of this event, no immediate actions are necessary.However, r&d is currently evaluating the possibility of a tip design change to increase the instrument wall thickness, without affecting the overall design and functionality.As highlighted by the surgeon, no adverse events occurred to either the patient or the user.Root cause: the breakage of the screwdriver tip most likely occurred during transport to or from the external sterilization center.The device was placed unprotected in a generic tray with other instruments, leading to potential damage before surgical use.

Brand Name
SPORTMEDS INSTRUMENTS
Common Device Name
CANNULATED SCREWDRIVER SHAFT T25
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key22284233
Report Number3005180920-2025-00556
Device Sequence Number18224637
Product Code NBH
UDI-Device Identifier07630971281790
UDI-Public07630971281790
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number05.05.10.0120
Device Lot Number2354341
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/18/2025
Supplement Report FDA Received Date07/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/22/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown